Wednesday, 5 June 2013

Healthcare USA style - for we who have good insurance.

The photo dermatitis on my right arm which was diagnosed on May 25th has not gone away.  The good physician at the Urgent Care Clinic I visited that day prescribed a low dose of prednisone for five days, plus liberal applications of cortisone cream. -- ‘Twas not enough, cause after eleven days my right arm was still hugely inflamed and very itchy.


Fortunately I was able to get an appointment (at less than 24 hours notice) to see my very good Dermatologist Dr. Jennifer Stroble this morning.  She confirmed the diagnosis of either photo or contact dermatitis. 


Dr. Stroble upped the ante --- so now I am on another dose of prednisone: 60 mg per day for four days, then 40 mg for four days, then 20 mg for another four days, together with a prescription only “triamcinolone” cream. After just one prednisone dose of 60 mg the relief is palpable.

I hope that these meds will have dealt with my symptoms by the close of my 12 day prednisone regime.

But of course the meds (pills and cream) will alleviate the symptoms - but they will not address the cause.

For as best as I can understand photo/contact dermatitis is an allergic reaction to ultra-violet light which can be triggered by a whole host of medications, or by certain foods.

The foods could include the external contact with foods such as carrot, parsnip, or parsley when the “juices” of these vegetables make contact with the skin.

Or it could be triggered by the ingestion of medications (the list of suspect drugs is so very long and it includes antibiotics).  

I am starting to wonder if my “trigger” was the antibiotics I took after my MOHS surgery on May 13th, (my symptoms emerged a few days thereafter).  I’ll never know unless and until I take the same antibiotic again
.
BUT
1. I am grateful for Dr. Stroble who saw me today at short notice.
2. I am grateful that my Episcopal Church insurance plan enabled me to get medications at a cost to me of $7.82 rather than at the retail price of $30.

3. I wish that every American enjoyed such “socialist” health care – as is enjoyed by a select few Americans such as active and retired Episcopal Church Clerics, and active and retired Military.

4. I worry about some of the side effects of prednisone (see below).  “A pill for every ill” may not be the best medicine.

dizziness
difficulty falling asleep or staying asleep
inappropriate happiness
extreme changes in mood
changes in personality
bulging eyes
acne
thin, fragile skin
red or purple blotches or lines under the skin
slowed healing of cuts and bruises
increased hair growth
changes in the way fat is spread around the body
extreme tiredness
weak muscles
irregular or absent menstrual periods
decreased sexual desire
heartburn
increased sweating

1 comment:

  1. It's amazing how the side effects of taking prednisone are exactly the same as the side effects of getting old!

    ReplyDelete